Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Topeka, KS

June 9, 2008Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2008, 7:58 PM CDT for Brown County, Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 7:58 PM CDT (00:58 UTC)
Expired
Jun 9, 2008, 8:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Brown County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:59 PM CDTHAIL 11 Ese Reserve, KS
Jun 9, 8:08 PM CDTHAIL 11 Ese Reserve, KS
Jun 9, 8:37 PM CDTHAIL 11 N Hiawatha, KS
Jun 9, 8:50 PM CDTHAIL 11 Nne Hiawatha, KS
Jun 9, 8:50 PM CDTHAIL 1.751 W Hiawatha, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 100058
SVRTOP
KSC013-100145-
/O.NEW.KTOP.SV.W.0142.080610T0058Z-080610T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HAMLIN...OR 8 MILES NORTHWEST OF HIAWATHA...
  MOVING SOUTHEAST AT 14 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOWA SAC AND FOX RESERVATION...
  RESERVE...
  HIAWATHA...
  ROBINSON...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9532 3985 9533 3984 9532 3980 9532
      3982 9578 3999 9578 4000 9577 4000 9535
TIME...MOT...LOC 0058Z 304DEG 12KT 3994 9559

$$

CAVANAUGH
2 follow-up statements
000 
WWUS53 KTOP 100118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT MON JUN 9 2008

KSC013-100145-
/O.CON.KTOP.SV.W.0142.000000T0000Z-080610T0145Z/
BROWN-
818 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN BROWN COUNTY...

AT 808 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 1 MILE EAST SOUTHEAST OF 
RESERVE.  THIS STORM WAS LOCATED NEAR RESERVE...OR 6 MILES NORTH OF 
HIAWATHA...MOVING SOUTHEAST AT 8 MPH.

LOCATIONS IMPACTED INCLUDE...
RESERVE...MORRILL...IOWA SAC AND FOX RESERVATION...HIAWATHA AND 
ROBINSON.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9532 3980 9533 3982 9578 3994 9578
      3996 9573 3997 9561 4000 9551 3999 9533
TIME...MOT...LOC 0118Z 311DEG 7KT 3994 9551

$$

CAVANAUGH
000 
WWUS53 KTOP 100136
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON JUN 9 2008

KSC013-100145-
/O.CON.KTOP.SV.W.0142.000000T0000Z-080610T0145Z/
BROWN-
836 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN BROWN COUNTY...

AT 832 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF HIAWATHA...MOVING 
SOUTHEAST AT 8 MPH.

LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9532 3980 9533 3981 9561 3990 9569
      3993 9567 3996 9559 4000 9551
TIME...MOT...LOC 0136Z 327DEG 7KT 3990 9549

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:44 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 3:44 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON JUN 9 2008

.DISCUSSION...
20Z WATER VAPOR AND PROFILER DATA SHOWS THE UPPER LEVEL SHORTWAVE
TROUGH AXIS IS STARTING TO PASS EAST OF THE FORECAST AREA WITH
SUBSIDENCE CLEARING SKIES OUT ACROSS CENTRAL KS. SFC OBS INDICATE A
TROUGH WAS ORIENTED SOUTHWEST TO NORTHEAST FROM NORTH CENTRAL KS
INTO SOUTHWEST IA...AND DEWPOINTS HAVE BEEN RUNNING 3 TO 5 DEGREES
COOLER THAN MODEL PROGS.

CONVERGENCE ALONG THE SFC TROUGH HAS BEEN WEAK...BUT LAPS DATA IS
SHOWING LITTLE INHIBITION LEFT WITH SOME CU STARTING TO FORM IN
SOUTHEAST NEB. STREAM LINES FROM SFC OBS SHOW THE BETTER CONVERGENCE
ALONG THE TROUGH OVER SOUTHEAST NEB AND SOUTHERN IA. WITH THIS IN
MIND COMBINED WITH INCREASING LARGE SCALE SUBSIDENCE AND BOUNDARY
LAYER STABILIZATION WITH SUNSET...THAT THUNDERSTORMS CHANCES ARE
LESS THAN 15 PERCENT. THEREFORE WILL NOT CARRY ANY MENTION OF POPS
TONIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD ALLOW TEMPS TO FALL
OFF INTO THE UPPER 50S TONIGHT. CONSIDERED THE POTENTIAL FOR SOME
PATCHY FOG OVERNIGHT...BUT CONFIDENCE IS LOW GIVEN THE MODELS ARE TO
HIGH WITH DEW POINTS TO START OUT. THERE COULD BE SOME GROUND FOG IN
LOW SPOTS ACROSS EAST CENTRAL KS...BUT DO NOT EXPECT IT TO BE
WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. RETURN
FLOW SETS UP TUESDAY WITH WEAK SHORTWAVE RIDGING ALOFT. NAM TRYING
TO GENERATE SOME CONVECTION ACROSS CENTRAL DURING THE AFTERNOON
WITHIN THE THETA-E RIDGE. HOWEVER GFS KEEPS ENOUGH INHIBITION FOR
CONVECTION TO DEVELOP. WITH MODELS A LITTLE TO AGGRESSIVE WITH LOW
LEVEL MOISTURE TO BEGIN WITH OPTED TO MAINTAIN A DRY FORECAST FOR
NOW AND LET LATTER SHIFTS REASSESS. MOSTLY SUNNY SKIES AND DECENT
MIXING SHOULD HELP TEMPS REACH THE UPPER 80S TO AROUND 90 IN WESTERN
PARTS OF THE FORECAST AREA. -WOLTERS

MAIN FORECAST CONCERN THROUGH THE MIDDLE WEEK PERIODS IS
PRECIPITATION CHANCES. STRONG S-SW WINDS WILL BRING 14C 850MB AND 3C
700MB DEWPOINTS TO AT LEAST WESTERN AND NORTHERN AREAS TUESDAY
NIGHT. THE CONTINUED WARM AIR ADVECTION WILL BRING NEAR DRY
ADIABATIC LAPSE RATES TO THE MID LEVELS...WITH SOME LOW LEVEL
MOISTURE CONVERGENCE ON THE EASTERN EDGE OF THE NORTHEASTWARD
EXPANDING LOW LEVEL JET. THERE HAD BEEN AMAZINGLY SIMILAR MODEL
CONSISTENCY ADVERTISING SOME PRECIPITATION IN THE FAR NORTHERN
AREAS. THOUGH FORCING IS NOT EXCITING...SMALL PRECIPITATION CHANCES
WILL BE INCLUDED FOR MANY AREAS TUESDAY NIGHT AND EARLY WEDNESDAY
FOR THE ABOVE REASONS. MIXING OF THE LOW LEVEL JET WILL KEEP TUESDAY
NIGHT TEMPS ON THE WARM SIDE ONCE AGAIN.

UPPER TROF WILL CROSS THE NORTHERN ROCKIES WEDNESDAY WITH AT LEAST A
COLD FRONT AND POSSIBLE DRYLINE TO THE WEST AND SOUTHWEST BY
AFTERNOON. CONVECTION FIRING IN THIS AREA MAY BE ABLE TO REACH THE
FAR NORTHWESTERN ZONES BY LATE AFTERNOON. LOW LEVEL THERMAL RIDGE
NOSING INTO WESTERN AREAS SHOULD PUSH HIGHS INTO THE LOWER 90S
BARRING PERSISTENT CONVECTION FROM THE MORNING HOURS. COLD FRONT
WILL LIKELY ENTER A LEAST NORTH CENTRAL KANSAS WEDNESDAY NIGHT...IF
NOT FARTHER IF AIDED BY CONVECTIVE OUTFLOWS. MID LEVEL TEMPS FALL AS
THE TROF PUSHES EAST FOR WEAKER CAPPING. HAVE INCREASED POPS
SOMEWHAT...BUT STILL WELL BELOW GUIDANCE NUMBERS. BOUNDARY WILL BE
SOMEWHERE IN THE CWA FOR AT LEAST MUCH OF THURSDAY FOR DECENT
PRECIPITATION CHANCES. TOO MANY POSSIBLE SNAGS IN THE DETAILS TO GO
ABOVE CHANCE POPS AT THIS TIME HOWEVER.

MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT IN THEIR RUNS FROM
00Z ONWARD...THOUGH DAY 5 SKILL SCORES HAVE STEADILY FALLEN OVER THE
PAST SEVERAL DAYS TO LEVELS NOT SEEN IN AT LEAST 30 DAYS. THIS IS
THUS A BELOW CONFIDENCE FORECAST...WITH THE ONLY SIGNIFICANT CHANGES
MADE IN THE NEARER TERMS. UPPER TROF WILL ROTATE THROUGH FRIDAY
AFTERNOON...AND STRONGER FLOW ALOFT OVER THE NEXT FEW DAYS APPEARS
TO BE FARTHER NORTH THAN EARLIER ANTICIPATED. THESE FACTORS SHOULD
DRIVE THE SURFACE BOUNDARY SOUTH AND EAST OF THE AREA BY SATURDAY
MORNING...AND PRECIPITATION CHANCES WERE REDUCED FOR THIS REASON.
GENERALLY WEST TO NORTHWEST FLOW ALOFT INDICATED FOR SATURDAY
THROUGH SUNDAY WITH SLOW MOISTURE RETURN. MAY SEE A WEAK WAVE PASS
THROUGH THE PATTERN FOR PRECIPITATION CHANCES SOMETIME IN THE
SUNDAY-MONDAY TIME FRAME...BUT NOT WORTH A MENTION AT THIS TIME.
850MB TEMPERATURE ANOMALIES SUGGEST SLIGHTLY BELOW NORMAL TEMPS TO
START THE WEEKEND...WITH SOME WARMING BY MONDAY. -65

&&

.AVIATION...
INCREASING SUBSIDENCE BEHIND THE UPPER WAVE AND DRY MID LEVELS
SHOULD PROVIDE VFR CONDITIONS OVERNIGHT. ONLY CONCERN WOULD BE
GROUND FOG AT TOP AND FOE...BUT DEWPOINTS ARE MIXING OUT INTO THE
MID 50S WHICH WOULD MAKE IT A LITTLE HARDER FOR RADIATIONAL FOG.
ADDITIONALLY FOUS DATA SUGGESTS THERE WILL BE SOME MIXING OF DRY AIR
INTO THE BOUNDARY LAYER. HAVE NOT ADDED ANY VSBY RESTRICTIONS
BECAUSE OF LOW UNCERTAINTY AND EVENING SHIFT WILL NEED TO MONITOR.
AN INCREASING PRESSURE GRADIENT DUE TO FALLING HEIGHTS ALONG THE
HIGH PLAINS WILL LEAD TO BREEZY SOUTH WINDS LIKELY GUSTING TO 25 KTS
DURING THE AFTERNOON TUESDAY. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 4:04 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT MON JUN 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
404 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ACROSS THE ENTIRE AREA
THURSDAY THROUGH FRIDAY...AND FOR MAINLY EAST CENTRAL KANSAS
FRIDAY NIGHT.

THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST FLOW JUST ABOVE FLOOD
STAGE FOR MUCH OF WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 9, 7:13 PM CDT, 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT MON JUN 9 2008

KSZ012-100045-
BROWN-
713 PM CDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE RESERVE AND IOWA SAC AND FOX RESERVATION.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Jun 9, 7:43 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT MON JUN 9 2008

KSZ012-100115-
BROWN-
743 PM CDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY...

THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST
ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE RESERVE...IOWA SAC AND FOX
RESERVATION...HIAWATHA AND ROBINSON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:41 PM CDTSevere Thunderstorm WarningTOPBrown49 min
Jun 9, 8:53 PM CDTSevere Thunderstorm WarningTOPBrown52 min
Jun 9, 9:43 PM CDTFlash Flood WarningTOPBrown2 hr
Jun 10, 5:14 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Jun 10, 5:51 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee39 min
Jun 10, 6:27 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.